Facebook Pixel
Q: 

is it normal to get your period VERY early after taking the morning after pill?

By June 3, 2010 - 3:38pm
 
Rate This

Me and my boyfriend were having sex when the condom broke, we didn't notice it and he finished inside me. I went and got the morning after pill right away. I experienced terrible nauseous, and the next day i thought i started spotting a bit. It didnt stop and now it has turned so heavy so i am assuming it is my normal period. However i am not due to get mine for about 2 and a half more weeks. I am wondering if this is normal, if it really is my period, and if this will mean my cycle will be messed up or not. I wanted to go on the pill but now i am wondering if that too could only mess with my body more.

( I have used the morning after pill once before, and i experienced none of this, everything was normal.)

Add a Comment67 Comments

EmpowHER Guest
Anonymous

hello, I took ecp about 3 and half weeks ago after having unprotected sex. about 10 days later i had a heavy bleed for about 5 days. I havent gotten my period yet and had a negative pregnancy test as of yesterday. Do you think I could be pregnant or am i safe?

May 18, 2017 - 1:45pm
EmpowHER Guest
Anonymous

I had sex with my boyfriend for the first time, a week from today. It was not protected. And while he didn't ejaculate inside of me, I went out and bought an emergency contraceptive. I took it right away. We had sex again on Thursday but a condom was used. I didn't take the pill after that. Since taking the pill, I had some discharge and spotting at first but yesterday it's as if I started my period like 9 days early? Is this because of the pill! Am I pregnant! I'm so worried and confused right now.

May 15, 2017 - 4:08pm
HERWriter Guide (reply to Anonymous)

Hi Anon
Thank you for your post!
Emergency contraceptives are up to 95% effective when taken as prescribed within the first 24 hours and up to 90% effective if taken within 72 hours, so the risk is very small. It works by preventing ovulation and stopping a pregnancy from starting. It is not an abortion pill. It prevents a pregnancy, it does not end one. Side effects can include stomach aches, headaches, nausea and a general feeling of being unwell.

The more frequently they are taken, the more likely a woman is to have side effects and an irregular cycle. They should be taken only for emergencies, not used as a method of birth control.
Symptoms usually start 2-7 days after taking the medication and may or may not include bleeding or spotting. Not all women get symptoms. Some get many, or a few, or none. If a woman doesn’t get her next period within a week of it’s expected date, a pregnancy test may be necessary although the risk is very low. Periods can often be delayed or longer/shorter as a result of taking emergency contraception. They should get back to normal by the second cycle after.
Best,
Susan

May 17, 2017 - 6:39am
EmpowHER Guest
Anonymous

i had unprotected sex on May 5th, but he didn't come inside of me and two days later i took the plan b pill. It's now May 13th and i'm bleeding heavily, however my period ended on May 6th. Could my period be this early, when i usually start around the 28th/ end of the month? I'm very concerned and i hope i'm not pregnant. Could i be?

May 14, 2017 - 1:45pm
HERWriter Guide (reply to Anonymous)

Hi Anon
Thank you for your post!
Emergency contraceptives are up to 95% effective when taken as prescribed within the first 24 hours and up to 90% effective if taken within 72 hours, so the risk is very small. It works by preventing ovulation and stopping a pregnancy from starting. It is not an abortion pill. It prevents a pregnancy, it does not end one. Side effects can include stomach aches, headaches, nausea and a general feeling of being unwell.

The more frequently they are taken, the more likely a woman is to have side effects and an irregular cycle. They should be taken only for emergencies, not used as a method of birth control.
Symptoms usually start 2-7 days after taking the medication and may or may not include bleeding or spotting. Not all women get symptoms. Some get many, or a few, or none. If a woman doesn’t get her next period within a week of it’s expected date, a pregnancy test may be necessary although the risk is very low. Periods can often be delayed or longer/shorter as a result of taking emergency contraception. They should get back to normal by the second cycle after.
Best,
Susan

May 17, 2017 - 6:39am
EmpowHER Guest
Anonymous

Hi i was on the pill and mossed one and had unprotected sex, then took the missed pill after that and after 2 days i took ecp which is taking 8 pills within 12-24 hrs, and had brown bleeding before 1 week is it breakthrough bleeding?

May 13, 2017 - 1:14am
EmpowHER Guest
Anonymous

Please help me out. I had my period March 22 and ended exactly a week after. I had unprotected sex last April 3 and took map within 12 hours. Exactly week after, I had the withdrawal bleeding. Now I'm freaking out cuz I'm delayed for my normal period. I'm confused on when should I expect my 2nd period. I hope you can help me guys. I haven't tested myself ywt bc was too scared of the result. Hope somebody can help me.

May 8, 2017 - 7:29am
HERWriter Guide (reply to Anonymous)

Hi Anon
Thank you for your post!
Emergency contraceptives are up to 95% effective when taken as prescribed within the first 24 hours and up to 90% effective if taken within 72 hours, so the risk is very small. It works by preventing ovulation and stopping a pregnancy from starting. It is not an abortion pill. It prevents a pregnancy, it does not end one. Side effects can include stomach aches, headaches, nausea and a general feeling of being unwell.

The more frequently they are taken, the more likely a woman is to have side effects and an irregular cycle. They should be taken only for emergencies, not used as a method of birth control.
Symptoms usually start 2-7 days after taking the medication and may or may not include bleeding or spotting. Not all women get symptoms. Some get many, or a few, or none. If a woman doesn’t get her next period within a week of it’s expected date, a pregnancy test may be necessary although the risk is very low. Periods can often be delayed or longer/shorter as a result of taking emergency contraception. They should get back to normal the next month.
Best,
Susan

May 9, 2017 - 6:02am
EmpowHER Guest
Anonymous

Hello, I had unprotected sex 2 days after my period and wasn't due to ovulate yet, 3 days later I took a after pill and about a day or 2 had what seemed like spotting but it was brown, a few days later idk why I took 2 more offbrand morning pills together and a few days after that I started bleeding a few days before my expected next period I've taken a test it was negative I even called a doctor's office and spoke with them they say it should be accurate, I just need to know for peace of mind how badly I've hurt myself doing this.

May 7, 2017 - 9:42am
Guide (reply to Anonymous)

Hello Anonymous,

Taking three doses of an emergency contraceptive pill is considered an overdose.

The pills contain a high dose of levonorgestrel, the same synthetic hormone found in most birth control pills.

Speak again with your gynecologist. i would think you caused a serious hormonal imbalance. I cannot say how long it may take your hormone levels to return to normal or what changes you can expect in your menstrual cycle.

Regards,
Maryann

May 7, 2017 - 1:27pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sexual Health

Get Email Updates

Resource Centers

Related Checklists

Sexual Health Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!